# SDR FQAR20150805085

- Difficulty date: August 5, 2015
- Submitted: August 5, 2015
- Operation: General aviation
- Aircraft: N329PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843512
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 2701 · Control Column Section
- Part: Universal Joint
- Part number: 62834802
- Condition: Separated
- Location: Zone 200
- Part time: 1,937 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: F, Z
- Precautionary procedure: B, A

## Discrepancy

DURING FLIGHT, THE STUDENT PILOT SEATED AT THE LT CONTROLS NOTED THE YOKE & YOKE SHAFT HAD DISCONNECTED & NO LONGER WERE CONTROLLING THE PITCH OR ROLL.  THE FLIGHT INSTRUCTOR TOOK CONTROL, HE NOTED THE AILERON TRAVEL WAS RESTRICTED BUT CONTROL COULD BE MAINTAINED.  THE INSTRUCTOR WAS ABLE TO PERFORM AN UNEVENTFUL LANDING AT THE DEPARTURE AIRPORT SOON AFTER.  WHEN TECHS INSPECTED THE AIRPLANE, THEY IMMEDIATELY NOTED A SILVER PIN WAS PRESENT ON THE FLOOR BELOW THE LEFT CONTROL YOKE; FURTHER INSPECTION REVEALED THE LT CONTROL YOKE UNIVERSAL JOINT HAD SEPARATED IN THE MIDDLE AND THE SILVER PIN ON THE FLOOR WAS FROM THE CENTER OF THE JOINT. THE FAILURE RESULTED IN A COMPLETE DISCONNECTION OF THE YOKE FROM THE TEE BAR. THERE ARE TWO ADS APPLICABLE TO THE AIRCRAFT'S YOKE AND ITS INSTALLATION ON THE ACFT, BUT NEITHER DIRECTLY ADDRESSES THIS SPECIFIC AREA OF THE UNIVERSAL JOINT. THE FAILED JOINT HAD BEEN INSTALLED ON THE ACFT FOR LAS THAN TWO YEARS AT THE TIME OF FAILURE.
